Antidepressants and Libido
Approximately 1 in 5 Americans suffer from depression. It affects both men and women. Does taking antidepressants to combat the depression have a negative effect on libido?
It seems a bit contradictory that the pill that makes you happier causes you to have less of a desire for sex, but unfortunately seems to be a common problem. Antidepressants affect not only libido, but also the ability to orgasm, get an erection and maintain an erection. Women may also experience vaginal dryness or pain during sex.
Which medicines are the most problematic?
- Citalopram (Celexa)
- Duloxetine (Cymbalta)
- Escitalopram (Lexapro)
- Paroxetine (Paxil and Paxil CR)
- Fluoxetine (Prozac)
- Sertraline (Zoloft)
This list is not complete, and there may be other medications that cause sexual problems. Additionally, not everyone is sensitive to the same medication which is why it’s important to find the right one that works with your body. Everyone metabolizes medication differently and so you may experience side effects with one and not another.
It’s also important to identify if the low libido existed as a result of the depression or only came after starting antidepressants. Many people who had low libido before starting medication might find an improvement once on medication.
Why do antidepressants affect sex drive?
Antidepressants are part of the SSRI drug family. It basically means that the drugs raise your serotonin levels to combat the depression, and too much serotonin inhibits libido and makes it more difficult to orgasm.
In addition to low libido, erectile dysfunction and blocked orgasm, antidepressants can also cause weight gain, nausea and dizziness.
How do you combat the low sex drive as a result of taking antidepressants?
In some people, antidepressants can affect the libido for a few months and then the body gets used to it and it no longer has a negative effect. It’s not such a common situation but it is possible. Most people end up having to adjust their medication or move onto a different pill. It’s important to be open and honest with your doctor if you do find you are having a lowered sex drive as a result of taking the antidepressants. Your doctor will work together with you to find a solution. Just remember, never stop or adjust your medication without first talking to your doctor.
Another good tip is being open with your partner. Often, sexual problems can cause frustration in the bedroom and in the relationship as a whole. Being honest and talking openly about what’s going on with your body can help your partner understand.
There are other things to do besides for adjusting your medication to help regain your libido. You may want to consider testosterone treatment if you suffer from low testosterone or other medications that help with erectile dysfunction and libido.
Maintaining a healthy diet and doing exercise can also help libido.
There’s absolutely nothing to be ashamed of and while antidepressants might be great for your mental health and less so for your sexual health, there are things you can do to improve the situation.